New Mexico, 2007

Hail and Damaging Wind in New Mexico, August 9, 2007

August 9, 2007 · NWS EPZ · 2 events in 1 county or zone

Severe thunderstorms formed within a moist and unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Severe thunderstorms formed within a moist and unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 9, 2:20 AM MST, 8 hours 55 minutes earlier.

Area forecast discussion, Aug 9, 2:20 AM MST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
320 AM MDT THU AUG 9 2007

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEXT MEXICO AND WESTERN
TEXAS WHILE UPPER LEVEL DISTURBANCES MOVE INTO THE REGION. AS A
RESULT AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE TODAY AND FRIDAY. WARM AND MOSTLY DRY WEATHER IS EXPECTED
OVER THE WEEKEND AND NEXT WEEK AS HIGH PRESSURE MOVES INTO THE
SOUTHWESTERN UNITED STATES.

&&

.DISCUSSION...
REGIONAL PATTERN WILL BE DOMINATED BY UPPER RIDGE WITH AN EAST-
WEST AXIS EXTENDING ACROSS NORTHERN NEW MEXICO INTO FRIDAY.
SEVERAL WEAK UPPER WAVES SUGGESTED BY BOTH SATELLITE IMAGES AND
SHORT TERM MODEL DATA WILL APPROACH REGION FROM THE EAST AND
SOUTHEAST TODAY AND THIS EVENING WHILE DEEP EAST TO SOUTHEAST FLOW
PROVIDES MOISTURE TRANSPORT. PRECIPITABLE WATER AMOUNTS WILL
REMAIN RATHER HIGH TODAY AND FRIDAY WITH VALUES ABOVE 1.2 INCHES
MOST AREAS. FORECASTED SOUNDINGS ALSO SHOWING MODERATE INSTABILITY
WITH CAPES FROM 1000 TO 2000 J/KG DURING THE LATE AFTERNOON/EARLY
EVENING THUS EXPECT SCATTERED CONVECTION BY EARLY THIS EVENING
OVER MOST AREAS. ABUNDANT DEEP MOISTURE AND LOW CLOUD LAYER WIND
SPEEDS INDICATE HEAVY RAINFALLS OVER ISOLATED LOCATIONS.

MODELS HAVE BEEN VERY CONSISTENT EACH RUN IN EXPANDING RIDGE
ACROSS THE SOUTHERN ROCKIES NEXT SEVERAL DAYS WITH AN ASSOCIATED
500 MB HEIGHT CENTER REFORMING OVER NORTHERN NEW MEXICO. THIS WILL
BRING WEAK LARGE SCALE PERSISTENT SUBSIDENCE ACROSS THE CWA AFTER
TODAY WITH CIRCULATION AROUND THE HIGH ADVECTING WARMER DRIER
CONTINENTAL AIR ALOFT INTO REGION. FINALLY PATTERN CHANGE WILL
ALSO TEND DEFLECT/SHUNT BOTH DEEPER MOISTURE AND EMBEDDED WAVES
SOUTH AND WEST OF THE CWA. THUS EXPECT CONVECTIVE POTENTIAL WILL
SLOWLY DIMINISH AFTER TODAY WITH MAINLY ISOLATED STORMS FRIDAY AND
CONVECTION LIMITED TO MOUNTAINS SUNDAY AND BEYOND.

&&

.AVIATION...
SCATTERED AREAS OF MVFR AND ISOLATED IFR CEILINGS AND VISIBILITIES
IN SHOWERS AND THUNDERSTORMS MAINLY FROM 21Z-04Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 97  73  98  73  97 /  20  30  10  20  10
SIERRA BLANCA TX        97  72  98  71  96 /  20  20  10  20  10
LAS CRUCES              96  70  97  70  97 /  20  30  10  20  10
ALAMOGORDO              96  70  97  71  96 /  20  30  10  20  10
CLOUDCROFT              74  49  75  49  74 /  30  30  20  30  20
TRUTH OR CONSEQUENCES   95  70  96  69  95 /  20  20  10  20  10
SILVER CITY             86  64  87  62  88 /  30  20  20  20  20
DEMING                  96  70  97  69  97 /  20  20  10  20  10
LORDSBURG               96  69  97  68  95 /  20  20  10  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Aug 9, 10:20 AM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT THU AUG 9 2007

NMZ022>025-030>032-TXZ055-056-101730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1120 AM MDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT WILL BE
CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS AND HEAVY RAIN.
RAINFALL TOTALS IN ONE HALF TO ONE INCH IN A SHORT AMOUNT OF TIME
WILL BE POSSIBLE. THIS COULD LEAD TO SOME MINOR FLOODING
ESPECIALLY OF LOW WATER CROSSINGS AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WE WILL AGAIN SEE THUNDERSTORMS ON FRIDAY...BUT THEN DRIER AIR WILL
BEGIN TO WORK INTO THE REGION AND THE CHANCES FOR AFTERNOON AND
EVENING THUNDERSTORMS WILL DIMINISH AFTER SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ALL SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.

The radar

The Holloman AFB radar (KHDX), 63 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Otero

When
August 9, 11:15 AM MST to 11:20 AM MST
Where
Otero County, Sacramento
Measured
1 in hail
Reported by
Public
Coordinates
32.780, -105.550

Hail ranging from nickel to quarter size fell at the Sacramento Post Office.

Thunderstorm Wind, Otero

When
August 9, 2:15 PM MST
Where
Otero County, Boles
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.920, -105.970

Winds estimated at 60 mph downed power poles in Boles Acres. Power was knocked out in parts of nearby Alamogordo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58385, 58383.